Alert archive / Minnesota / Special Weather Statements in 2020

Special Weather Statement, NWS Twin Cities, MN

August 9, 2020Freeborn County, Minnesota

NWS Twin Cities, MN issued this special weather statement at Aug 9, 2020, 9:50 AM CDT for Freeborn County, Minnesota. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 9, 2020, 9:50 AM CDT (14:50 UTC)
Expired
Aug 9, 2020, 10:15 AM CDT
In force
25 min
Issued by
NWS Twin Cities, MN

County Freeborn County, MN

The radar

The Minneapolis radar (KMPX), 131 km from the middle of the area, began a volume at 14:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 2.8 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2020-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 177 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2020-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -94 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
177 J/kg
Mixed-layer CIN
-195 J/kg
Mixed-layer LCL
1013 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
-94 m²/s²
0-3 km storm-relative helicity
40 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

146 
WWUS83 KMPX 091450
SPSMPX

Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
950 AM CDT Sun Aug 9 2020

MNZ093-091515-
Freeborn-
950 AM CDT Sun Aug 9 2020

...A STRONG THUNDERSTORM WILL AFFECT EASTERN FREEBORN COUNTY...

At 949 AM CDT, a strong thunderstorm was located near Hayward, or 10
miles east of Albert Lea, moving northeast at 55 mph.

Winds in excess of 30 mph and half inch hail are possible with this
storm.

Locations impacted include...
Glenville, London, Hayward and Myrtle. 

This includes the following highways...
 Interstate 35 between mile markers 1 and 2.
 Interstate 90 between mile markers 165 and 173.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4385 9307 4385 9305 4350 9305 4350 9338
TIME...MOT...LOC 1449Z 228DEG 46KT 4361 9317 

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Aug 9, 6:05 AM CDT, 3 hours 45 minutes earlier.

Area forecast discussion, Aug 9, 6:05 AM CDT, 3 hours 45 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
605 AM CDT Sun Aug 9 2020

.UPDATE...For 12Z Aviation discussion below

&&

.SHORT TERM...(Today through Monday)
Issued at 247 AM CDT Sun Aug 9 2020

The first concern in the short term is the wind-producing MCS
over eastern South Dakota that is on our western doorstep.
Damaging wind gusts are the greatest concern with this complex as
it races east this morning, and also large hail given mid-level
lapse rates of 8.5-9 C/km. Do expect a waning trend with eastward
progression moving into a region of lower DCAPEs/MUCAPEs, as we're
seeing with wind gusts more in the 45-50 mph range in southwestern
Minnesota, but storms should be at least strong through 14Z.

We likely won't be out of the woods after this line moves
through, however. Several of the Hi-res models, particularly the
HRRR family, show redevelopment of strong storms over central/east
central MN between 15Z and 18Z, expanding across west central
Wisconsin during the early afternoon. This scenario seems very
possible given the forcing the shortwave will supply in
combination with plenty of instability and shear.

And yet a third round of convection will be possible this evening
as thunderstorms develop along the front over the eastern Dakotas
and race eastward across the area. Damaging wind and hail will
again be the primary threats. Additionally, given the subsequent
bouts of precipitation in a 24-48 hour period, we will have to
monitor impacts of heavy rainfall occurring over the same area.
Precipitable water values will be around 2 inches, illustrating
the threat for these storms to be efficient rainfall producers.

A few lingering showers will be possible in the south on Monday,
but then we look to dry out briefly as weak high pressure settles
in. Monday will bring a relief from the warmth and humidity, as
dewpoints retreat into the 40s and 50s, and high temps top out in
the 75-80 degree range.

.LONG TERM...(Monday night through Saturday)
Issued at 247 AM CDT Sun Aug 9 2020

The long term period starts off with high pressure in control
giving the CWA a dry, mostly sunny and pleasant Tuesday. High
temperatures will be in the low to mid 80s with dewpoints in the mid
50s to low 60s. On Wednesday the high pressure moves off to the east
and more humid air starts to return to the area. The chance for
showers and thunderstorms returns as well and lasts through the
period. There is little agreement amongst the deterministic models
on the placement and timing of features, so trying to pinpoint where
and when precipitation may occur is tough. The latest NBM has slight
to chance PoPs in the grids from Wednesday through the end of the
period which seems reasonable at this point. Temperatures will run
near or slightly above average with highs in the low to mid 80s and
overnight lows mainly in the 60s.

&&

.AVIATION...(For the 12Z TAFS through 12Z Monday morning)
Issued at 605 AM CDT Sun Aug 9 2020

Widely scattered showers and thunderstorms will affect the TAF
sites this morning, with attendant MVFR conditions and the
potential for gusty winds. A few strong storms look to flare up
over east central MN and west central WI during the late morning
and afternoon hours. After that we await thunderstorms along the
advancing cold front over the eastern Dakotas to spread into the
area this evening. Those will have the potential to be severe as
well.

KMSP...
Thunderstorms look to be in the vicinity of the aiport at TAF
issuance, although an overall waning trend is expected throughout
the morning. Also expect high-end MVFR ceilings into early
afternoon. Hi-res models are relatively consistent with bringing
in another round of strong to severe storms this evening, so have
upgraded the Prob30 to a Tempo.

/OUTLOOK FOR KMSP/
Mon...VFR. Wind NW at 5-10 kt.
Tue...VFR. Wind SW at 10G15 kt.
Wed...VFR. Wind SE at 10G15 kt.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...None.
WI...None.
&&

SHORT TERM...LS
LONG TERM...CEO
AVIATION...LS
Hazardous weather outlook, Aug 9, 3:30 AM CDT, 6 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
330 AM CDT Sun Aug 9 2020

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
100830-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
330 AM CDT Sun Aug 9 2020

This Hazardous Weather Outlook is for portions of central and
southern Minnesota...and west central Wisconsin.

.DAY ONE...Today and Tonight.

There is a Slight Risk of severe thunderstorms today and tonight.
The primary threats are damaging winds, large hail, and heavy
rainfall.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Periodic thunderstorms are possible Wednesday through Saturday.
Severe storms are not expected at this time.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation may be needed today and tonight.

In the hours before

Special weather statement, Aug 9, 3:54 AM CDT, 5 hours 56 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
354 AM CDT Sun Aug 9 2020

MNZ074-082-083-091-092-091000-
Brown-Blue Earth-Watonwan-Martin-Faribault-
354 AM CDT Sun Aug 9 2020

...A LINE OF STORMS WILL AFFECT FARIBAULT...MARTIN...BROWN...BLUE
EARTH AND WATONWAN COUNTIES...

At 353 AM CDT, radar indicated strong thunderstorms were located
along a line extending from 6 miles west of Sleepy Eye to Ceylon.
Movement was east at 60 mph.

Wind gusts of 50 to 55 mph are possible with these storms.

Locations impacted include...
Mankato, New Ulm, Fairmont, North Mankato, St. James, Sleepy Eye,
Blue Earth, Lake Crystal, Eagle Lake, Wells, Madelia and Springfield.

This includes the following highways...
 Interstate 90 between mile markers 82 and 139.
 U.S. Highway 14 between mile markers 83 and 101, near mile marker
103, and between mile markers 131 and 142.
 U.S. Highway 169 between mile markers 1 and 55.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4350 9485 4411 9486 4411 9509 4419 9510
      4436 9461 4432 9445 4427 9441 4420 9422
      4420 9414 4416 9409 4417 9401 4422 9402
      4416 9379 4385 9377 4351 9365
TIME...MOT...LOC 0853Z 263DEG 54KT 4428 9485 4354 9466

LS
Special weather statement, Aug 9, 9:50 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
950 AM CDT Sun Aug 9 2020

MNZ093-091515-
Freeborn-
950 AM CDT Sun Aug 9 2020

...A STRONG THUNDERSTORM WILL AFFECT EASTERN FREEBORN COUNTY...

At 949 AM CDT, a strong thunderstorm was located near Hayward, or 10
miles east of Albert Lea, moving northeast at 55 mph.

Winds in excess of 30 mph and half inch hail are possible with this
storm.

Locations impacted include...
Glenville, London, Hayward and Myrtle.

This includes the following highways...
 Interstate 35 between mile markers 1 and 2.
 Interstate 90 between mile markers 165 and 173.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4385 9307 4385 9305 4350 9305 4350 9338
TIME...MOT...LOC 1449Z 228DEG 46KT 4361 9317

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 2:57 AM CDTSpecial Weather StatementMPXChippewa, Lac qui Parle, Swift, Yellow Medicine63 min
Aug 9, 3:54 AM CDTSpecial Weather StatementMPXBlue Earth, Brown, Faribault, Martin, Watonwan66 min
Aug 9, 9:58 AM CDTSpecial Weather StatementMPXSteele17 min
Aug 9, 10:00 AM CDTSpecial Weather StatementMPXGoodhue45 min
Aug 9, 11:25 AM CDTSpecial Weather StatementMPXCarver, McLeod35 min
Aug 9, 11:53 AM CDTSpecial Weather StatementMPXHennepin52 min
Aug 9, 12:49 PM CDTSpecial Weather StatementMPXRamsey, Washington41 min

Nearby

Special Weather Statements in Minnesota, 2020Every special weather statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.